Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 285, NWS Goodland, KS

August 19, 20144 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2014, 5:56 PM CDT for 4 counties in Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 5:56 PM CDT (22:56 UTC)
Expired
Aug 19, 2014, 6:23 PM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS53 KGLD 192256
SVRGLD
KSC109-181-193-199-200000-
/O.NEW.KGLD.SV.W.0285.140819T2256Z-140820T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
  SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM MDT/700 PM CDT/

* AT 456 PM MDT /556 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WINONA...MOVING NORTHEAST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINONA AND MONUMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3886 10135 3903 10157 3923 10144 3930 10124
      3927 10108 3911 10093
TIME...MOT...LOC 2256Z 239DEG 8KT 3906 10137 

HAIL...1.50IN
WIND...60MPH

$$

JN
2 follow-up statements
048 
WWUS53 KGLD 192315
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE AUG 19 2014

KSC109-181-193-199-200000-
/O.CON.KGLD.SV.W.0285.000000T0000Z-140820T0000Z/
SHERMAN KS-THOMAS KS-LOGAN KS-WALLACE KS-
515 PM MDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
MDT/700 PM CDT/ FOR SOUTHEASTERN SHERMAN...SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE COUNTIES...

AT 515 PM MDT /615 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WINONA...MOVING NORTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WINONA AND MONUMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3886 10135 3903 10157 3923 10144 3930 10124
      3927 10108 3911 10093
TIME...MOT...LOC 2315Z 239DEG 8KT 3908 10132 

HAIL...1.50IN
WIND...60MPH

$$

JN
832 
WWUS53 KGLD 192323
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE AUG 19 2014

KSC109-181-193-199-192333-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-140820T0000Z/
SHERMAN KS-THOMAS KS-LOGAN KS-WALLACE KS-
523 PM MDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3886 10135 3903 10157 3923 10144 3930 10124
      3927 10108 3911 10093
TIME...MOT...LOC 2315Z 239DEG 8KT 3909 10130 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:59 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 19, 3:59 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT TUE AUG 19 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 259 PM MDT TUE AUG 19 2014

LATEST VISIBLE SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE A
RIDGE OVER THE HIGH PLAINS WITH THE HIGH PRESSURE CENTERED OVER
EASTERN NEW MEXICO.  MONSOONAL MOISTURE IS CIRCULATING AROUND THE
RIDGE AND OVER THE HIGH PLAINS.  FURTHER NORTH AN UPPER LEVEL TROUGH
IS LOCATED OVER THE GREAT LAKES.  AT THE SURFACE A WARM FRONT WAS
GRADUALLY MOVING NORTHWARD NEAR THE HIGHWAY 24 CORRIDOR.  BEHIND THE
FRONT DEW POINTS HAVE DROPPED.  TO THE SOUTHWEST A LINE OF STORMS
HAVE DEVELOPED IN AN AREA OF SURFACE CONVERGENCE OVER SOUTHEAST
COLORADO.

FOR THE REST OF THE AFTERNOON THE FRONT WILL CONTINUE TO MOVE
NORTHWARD.  DURING THE LATTER HALF OF THE AFTERNOON EXPECT STORMS TO
BEGIN TO FIRE ALONG THE FRONT WHERE A NARROW CORRIDOR OF CINH LESS
THAN 50 J/KG WILL DEVELOP.  EXPECT THE BEST STORM COVERAGE TO BE
OVER YUMA COUNTY WHERE MID LEVEL LIFT OVER THE 850MB TROUGH WILL
PROMOTE A GOOD ENVIRONMENT FOR STORM DEVELOPMENT.  THE STRONGEST
STORMS WILL BE ALONG THE FRONT OVER THE NORTH OF HIGHWAY 24.  0-6KM
SHEAR IS 30KTS AND 0-1KM MIXED LAYER CAPE IS AROUND 1500J/KG WHICH
WILL ALLOW SEVERE STORMS TO DEVELOP.  WITH CAPE PROFILES IN THE HAIL
GROWTH ZONE BROADER THAN YESTERDAY WHEN GOLF BALL SIZE HAIL WAS
REPORTED...AM THINKING HAIL UP TO 2 INCHES IN DIAMETER IS POSSIBLE.
HEAVY RAINFALL IS LIKELY WITH ANY STORM THAT DEVELOP DUE TO STORM
MOTION AROUND 15 MPH.  MEANWHILE OVER THE SOUTHERN PART OF THE AREA
MORE ISOLATED TO POSSIBLY SCATTERED STORMS MAY FIRE WHERE ISENTROPIC
LIFT WILL DEVELOP BEHIND THE FRONT AND SURFACE CONVERGENCE WILL MOVE
IN FROM SOUTHEAST COLORADO.  DO NOT ANTICIPATE STORMS OVER THE
SOUTHERN HALF OF THE AREA TO BECOME SEVERE.

THIS EVENING THE FRONT WILL MOVE INTO SOUTHERN NEBRASKA.  STORM
COVERAGE SHOULD BE CONFINED TO ALONG THE FRONT...MOVING NORTH OF THE
AREA BY MID TO LATE EVENING.  STORM INTENSITY WILL PEAK BY MID
EVENING.

SOUTHERLY WINDS WILL BECOME LIGHT OVERNIGHT.  MEANWHILE A SURFACE
TROUGH OF LOW PRESSURE WILL MOVE IN FROM THE WEST.

WEDNESDAY THE SURFACE TROUGH OF LOW PRESSURE WILL STALL OVER THE
CENTRAL SOUTHWEST TO NORTHEAST DIAGONAL OF THE AREA.  DURING THE
AFTERNOON MID LEVEL LIFT WILL STRENGTHEN OVER THE TROUGH AXIS.
STORM MOTION WILL BE PARALLEL TO THE TROUGH AXIS...SO EXPECT
TRAINING STORMS TO DEVELOP BY LATE AFTERNOON.  DUE TO THE TRAINING
STORMS HEAVY RAINFALL IS EXPECTED.

DID NOTICE 0-1KM MIXED LAYER CAPE OF 1500-2500J/KG EAST OF THE
SURFACE TROUGH WITH 25-30KTS OF 0-6KM SHEAR.  THIS MAY ALLOW SOME
SEVERE THUNDERSTORMS TO DEVELOP...HOWEVER THE MAJORITY OF THE
SYNOPTIC SCALE LIFT WILL BE CENTERED OVER THE SURFACE TROUGH...SO
WHILE SEVERE STORMS ARE POSSIBLE...AM THINKING THEY SHOULD REMAIN
ISOLATED.

WINDS EAST OF THE TROUGH WILL BE BREEZY...SIMILAR TO TODAY WHILE
WINDS TO THE WEST WILL BE LIGHT TO VARIABLE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 218 PM MDT TUE AUG 19 2014

BLOCKY PATTERN WILL REMAIN IN PLACE ACROSS THE CONUS...WITH H5
RIDGE ACROSS THE SOUTHERN MISSISSIPPI VALLEY SLOWLY TRANSITIONING
TO THE SE US. UPSTREAM A LONGWAVE TROUGH WILL CONTINUE TO DEEPEN
ACROSS THE WESTERN US...WITH HEIGHT FALLS AND SEVERAL FRONTAL
PASSAGES HELPING TO COOL THE AIR MASS OVER OUR CWA BY THIS WEEKEND.
PLUME OF MONSOONAL PACIFIC MOISTURE AND GULF MOISTURE WILL CONTINUE
TO ADVECT THROUGH MID-UPPER LEVELS BETWEEN THE MID-UPPER RIDGE AND
TROUGH INTO OUR CWA. AS A RESULT PWAT VALUES WILL CONTINUE TO BE
ANOMALOUSLY HIGH SUPPORTING THE POTENTIAL FOR HEAVY RAIN WITH
THUNDERSTORMS THAT DEVELOP. A SERIES OF EMBEDDED SHORTWAVE
TROUGHS/VORT MAXES WILL ACCOMPANY THIS FLOW AND CONTINUE TO BRING
SHOTS OF SHOWERS/THUNDERSTORMS THROUGH THE PERIODS.

WEDNESDAY NIGHT-THURSDAY NIGHT...THUNDERSTORM ACTIVITY WILL SLOWLY
TRANSITION EASTWARD WEDNESDAY NIGHT EVENTUALLY DECREASING IN
COVERAGE...BEFORE REDEVELOPING THURSDAY. DEEP LAYER EFFECTIVE SHEER
IS ACTUALLY QUITE IMPRESSIVE WITH VALUES IN EXCESS OF 40KT OVER THE
CWA...AND COMBINED WITH MODERATE INSTABILITY IT LOOKS LIKE WE COULD
SEE ANOTHER SHOT OF SEVERE THUNDERSTORMS. HAIL/WIND BEING THE MAIN
EXPECTED IMPACTS AT THIS POINT CONSIDERING THE SHEER PROFILES AND
HIGHER LCLS. A WEAK COLD FRONT WILL SLIGHT SOUTH AND EAST WEDNESDAY
NIGHT AND STALL ACROSS THE CWA...WHICH WILL ALLOW THE AIR MASS TO
COOL SLIGHTLY...THOUGH HIGHS WILL STILL BE ABOVE NORMAL FOR MOST
LOCATIONS (VALUES IN THE 90S).

FRIDAY-TUESDAY...A STRONGER COLD FRONT WILL MOVE ACROSS THE
NORTHERN PLAINS AND OVER THE CWA LATER THIS WEEKEND...WITH HIGH
TEMPS RETURNING TO AT MOST SEASONAL VALUES IN THE MID 80S BY
SUNDAY...AND DEPENDING ON PRECIP/CLOUD COVER WE COULD SEE TEMPS
COOL OFF MORE THAN THIS. PRECIP CHANCES ALSO INCREASE AS THIS
FRONT STALLS AND AN ELEVATED BAROCLINIC ZONE SETS UP SATURDAY
NIGHT INTO EARLY NEXT WEEK. BEST PRECIP SIGNAL (SUPPORTED BY
CONSENSUS GUIDANCE) IS FOR SATURDAY NIGHT AND TUESDAY NIGHT WHEN I
HAVE LIKELY POPS IN PLACE. I COULD ACTUALLY SEE UN NEEDING TO BUMP
UP POPS AND POSSIBLY LOWER TEMPS SUNDAY-TUESDAY AS WE GET A LITTLE
MORE CONFIDENCE IN THE TIMING OF THE EMBEDDED DISTURBANCES. FOR
NOW I DID MAKE ANY MAJOR CHANGES FROM CONSENSUS GUIDANCE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1139 AM MDT TUE AUG 19 2014

VFR CONDITIONS FORECAST FOR THE 18Z TAFS. WARM FRONT JUST SOUTH OF
KGLD WILL CONTINUE TO MOVE NORTH THROUGH THE AFTERNOON...MOVING
INTO SOUTHWEST NEBRASKA BY EARLY EVENING. SOUTH WINDS WILL BECOME
BREEZY BEHIND THE FRONT. ISOLATED TO SCATTERED STORMS WILL DEVELOP
THIS AFTERNOON ACROSS THE AREA...WITH THE STRONGEST STORMS
EXPECTED ALONG THE FRONT. AT THIS TIME BELIEVE THE STORM COVERAGE
WILL BE TOO SPARSE TO WARRANT A MENTION IN THE TAF FOR EITHER
SITE. GUSTY WINDS...HEAVY RAINFALL...AND LARGE HAIL UP TO 2 INCHES
IN DIAMETER WILL BE THE PRIMARY THREATS WITH THE HAIL MORE LIKELY
ALONG THE FRONT THIS AFTERNOON AND EVENING.

OVERNIGHT A SURFACE TROUGH WILL MOVE IN FROM THE WEST...STALLING
OVER THE AREA TOMORROW. ANTICIPATE STORMS TO DEVELOP ALONG THE
SURFACE TROUGH DURING THE EARLY AFTERNOON. EAST OF THE TROUGH
SOUTH WINDS WILL BE BREEZY WITH LIGHT WINDS TO THE WEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...DR
AVIATION...JTL
Hazardous weather outlook, Aug 19, 11:45 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE AUG 19 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200930-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP EARLY THIS
AFTERNOON THROUGH THE EVENING ACROSS THE AREA. THE STRONGEST
STORMS WILL BE ALONG A NORTHWARD MOVING WARM FRONT NORTH OF
HIGHWAY 24 WHERE LARGE HAIL UP TO 2 INCHES IN DIAMETER IS
POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ANY STORMS THAT DEVELOP.
STORM ACTIVITY WILL DECLINE TOWARD LATE EVENING AS THE FRONT
MOVES NORTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING AS WELL THURSDAY AFTERNOON AND EVENING. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY THREATS.

THUNDERSTORM CHANCES CONTINUE EACH AFTERNOON AND EVENING FROM
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED PRIMARILY NORTH OF HIGHWAY 24
THIS AFTERNOON AND EVENING. ANY SEVERE WEATHER REPORTS THROUGH
SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.

JTL

In the hours before

Special weather statement, Aug 19, 5:25 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE AUG 19 2014

KSZ013-014-027-028-192315-
WALLACE KS-LOGAN KS-THOMAS KS-SHERMAN KS-
425 PM MDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE
COUNTIES UNTIL 515 PM MDT/615 PM CDT/...

AT 425 PM MDT /525 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTHEAST OF WALLACE...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINONA.

LAT...LON 3890 10137 3892 10165 3931 10147 3922 10103
TIME...MOT...LOC 2225Z 199DEG 19KT 3902 10145

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:47 PM CDTSpecial Weather StatementGLDThomas28 min
Aug 18, 7:58 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas47 min
Aug 18, 8:33 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas20 min
Aug 18, 9:05 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins55 min
Aug 18, 9:24 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins66 min
Aug 18, 9:54 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton25 min
Aug 18, 10:02 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Thomas30 min
Aug 18, 10:56 PM CDTSpecial Weather StatementGLDThomas49 min
Aug 19, 5:25 PM CDTSpecial Weather StatementGLDLogan50 min
Aug 19, 6:29 PM CDTSpecial Weather StatementGLDSherman46 min
Aug 19, 6:39 PM CDTSpecial Weather StatementGLDRawlins51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.